Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 74, NWS Charleston, SC

July 9, 1997Bryan County, Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 9, 1997, 4:35 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1997, 4:35 PM EDT (20:35 UTC)
Expired
Jul 9, 1997, 5:15 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bryan County, GA, Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:40 PM EDTHail 1Savannah, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 092036 RRA
SVRCHS
GAC029-051-092115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT WED JUL 9 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...BRYAN COUNTY...CHATHAM COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN CHATHAM COUNTY RIGHT
ALONG THE BRYAN BORDER. THIS STORM IS MOVING TO THE EAST-SOUTHEAST
AROUND 10 MPH AND WILL AFFECT THE TOWNS OF SAVANNAH...TYBEE ISLAND AND
SOUTHWARD TO HARDWICK THROUGH 515 PM. BOATERS SHOULD ALSO USE CAUTION AS
THIS STORM WILL LIKELY DRIFT INTO THE COASTAL WATERS AT SEVERE LIMITS.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL T&HE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:34 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 9, 1:34 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
120 PM EDT WED JUL 9 1997

PULSE OF ENERGY SPREADING SEWD OVR NWRN GA/SC SHOULD CONT TO CST IN
THE FORM OF ORGANIZED TSTM ACTVY THIS EVE....CONT AT LEAST 30 PCT
THRU EVE OVR S CSTL PLAIN.   NGM KEEPS POPS UP THRU TNGT AT CHS
THEN DROPS THEM ON THU...WHILE AVN KEEPS THEM UP THRU THU...PREFER
TO KEEP ARND 20 PCT IN FOR THU...AS TROF AT 5H IS E OF CHS AT 12Z
THU BUT WOULD NOT RULE OUT A STRAY TRW THU AFTN.  WE COULD WORD THU
AS MOSTLY SUNNY SO AS TO DOWNPLAY THE CHANCES A BIT.

ON CWF...MODELS RMN WESTERLY IN BDRY LYR UNTIL 18-24Z THU AS FNT
MOVES THRU...THEN GO TO NE RATHER LIGHT.

.TNGT...SW WIND 15 KT...SEAS 3 FT.  SCTD TSTMS.
.THU...SW WIND 10 KT BECOMING NE 10 KT LATE.  SEAS 2 FT. ISOLD TSTMS.
.THU NIGHT...NE 10 KT.  SEAS 3 FT.
.FRI...NE 10 KT BECOMING SE IN AFTERNOON.  SEAS 3 FT.

JFT

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.